Case presentation shows eosinophilic pneumonitis in a colon cancer patient, highlighting treatment implications.
Introduction Kinase inhibitors are increasingly used in targeted cancer therapy but can cause pulmonary toxicity. While direct cytotoxic drug effects typically produce interstitial inflammation without eosinophilia, immune-mediated hypersensitivity reactions can lead to eosinophilic pneumonitis, characterized by alveolar and peripheral eosinophilia. Early recognition is essential, as clinical presentation can mimic infection or classic drug-induced pneumonitis. Case Presentation A 59-year-old male with metastatic colon cancer on an experimental kinase inhibitor presented with a four-week history of non-productive cough and mild dyspnea, beginning approximately four weeks prior after starting therapy. Past medical history included hypertension, COPD, allergies, and depression. On presentation, he was on room air and clinically improved but continued to report occasional cough and shortness of breathLaboratory evaluation revealed peripheral absolute eosinophil count of 1,500/µL and persistent mild leukocytosis; infectious workup was negative. High-resolution CT chest showed patchy bilateral ground-glass opacities and mild interlobular septal thickening without consolidation or new masses. Bronchoscopy with bronchoalveolar lavage (BAL) demonstrated 30% eosinophils, consistent with eosinophilic pneumonitis; no infectious organisms were identified. The kinase inhibitor was held, and corticosteroids were initiated, resulting in rapid symptomatic improvement. Follow-up imaging and clinical evaluation showed resolution of alveolar inflammation, and close outpatient follow-up was arranged. Discussion The temporal association between therapy initiation, peripheral and BAL eosinophilia, and rapid steroid response supports a diagnosis of immune-mediated eosinophilic pneumonitis rather than direct cytotoxic drug-induced pneumonitis. Recognition of this hypersensitivity pattern is important, as drug cessation and corticosteroid therapy are often sufficient for recovery. Conclusion Kinase inhibitor-associated immune-mediated eosinophilic pneumonitis should be considered in patients presenting with cough or dyspnea after starting therapy. BAL and peripheral eosinophilia are valuable diagnostic markers. Prompt drug discontinuation and corticosteroid treatment can lead to rapid improvement and prevent progression.
No takes yet. Share an insight, caveat, or question.
Bortolussi et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: